Brazilian Journal of Probability and Statistics

The Burr XII power series distributions: A new compounding family

Rodrigo B. Silva and Gauss M. Cordeiro

Full-text: Open access

Abstract

Generalizing lifetime distributions is always precious for applied statisticians. In this paper, we introduce a new family of distributions by compounding the Burr XII and power series distributions. The compounding procedure follows the key idea by Adamidis and Loukas ( Statist. Probab. Lett. 39 (1998) 35–42) or, more generally, by Chahkandi and Ganjali ( Comput. Statist. Data Anal. 53 (2009) 4433–4440) and Morais and Barreto-Souza ( Comput. Statist. Data Anal. 55 (2011) 1410–1425). The proposed family includes as a basic exemplar the Burr XII distribution. We provide some mathematical properties including moments, quantile and generating functions, order statistics and their moments, Kullback–Leibler divergence and Shannon entropy. The estimation of the model parameters is performed by maximum likelihood and the inference under large sample. Two special models of the new family are investigated in details. We illustrate the potential of the new family by means of two applications to real data. It provides better fits to these data than other important lifetime models available in the literature.

Article information

Source
Braz. J. Probab. Stat., Volume 29, Number 3 (2015), 565-589.

Dates
Received: June 2013
Accepted: November 2013
First available in Project Euclid: 11 June 2015

Permanent link to this document
https://projecteuclid.org/euclid.bjps/1433983066

Digital Object Identifier
doi:10.1214/13-BJPS234

Mathematical Reviews number (MathSciNet)
MR3355748

Zentralblatt MATH identifier
1326.62031

Keywords
Burr XII distribution information matrix Kullback–Leibler divergence order statistic power series distribution

Citation

Silva, Rodrigo B.; Cordeiro, Gauss M. The Burr XII power series distributions: A new compounding family. Braz. J. Probab. Stat. 29 (2015), no. 3, 565--589. doi:10.1214/13-BJPS234. https://projecteuclid.org/euclid.bjps/1433983066


Export citation

References

  • Adamidis, K. and Loukas, S. (1998). A lifetime distribution with decreasing failure rate. Statistics and Probability Letters 39, 35–42.
  • Barakat, H. M. and Abdelkader, Y. H. (2004). Computing the moments of order statistics from nonidentical random variables. Statistical Methods and Applications 13, 15–26.
  • Barreto-Souza, W., Morais, A. L. and Cordeiro, G. M. (2010). The Weibull-geometric distribution. Journal of Statistical Computation and Simulation 81, 645–657.
  • Blundell, R., Duncan, A. and Pendakur, K. (1998). Semiparametric estimation and consumer demand. Journal of Applied Econometrics 13, 435–462.
  • Boehme, T. K. and Powell, R. E. (1968). Positive linear operators generated by analytic functions. SIAM Journal on Applied Mathematics 16, 510–519.
  • Chahkandi, M. and Ganjali, M. (2009). On some lifetime distributions with decreasing failure rate. Computational Statistics and Data Analysis 53, 4433–4440.
  • Cooner, F., Banerjee, S., Carlin, B. P. and Sinha, D. (2007). Flexible cure rate modeling under latent activation schemes. Journal of the American Statistical Association 102, 560–572.
  • Cover, T. M. and Thomas, J. A. (1991). Elements of Information Theory. New York: Wiley.
  • Gradshteyn, I. S. and Ryzhik, I. M. (2000). Table of Integrals, Series and Products. San Diego: Academic Press.
  • Jaynes, E. T. (1957). Information theory and statistical mechanics. Physical Reviews 106, 620–630.
  • Kapur, J. N. (1989). Maximum Entropy Models in Science and Engineering. New York: Wiley.
  • Kus, C. (2007). A new lifetime distribution. Computational Statistics and Data Analysis 51, 4497–4509.
  • Lu, W. and Shi, D. (2012). A new compounding life distribution: The Weibull–Poisson distribution. Journal of Applied Statistics 39, 21–38.
  • Mahmoudi, E. and Jafari, A. A. (2012). Generalized exponential power series distributions. Computational Statistics and Data Analysis 56, 4047–4066.
  • Morais, A. L. and Barreto-Souza, W. (2011). A Compound family of Weibull and power series distributions. Computational Statistics and Data Analysis 55, 1410–1425.
  • Murthy, D. N. P., Xie, M. and Jiang, R. (2004). Weibull Models. Wiley Series in Probability and Statistics. Hoboken, NJ: Wiley.
  • Ostrovska, S. (2007). Positive linear operators generated by analytic functions. Proceedings of the Indian Academy of Sciences 117, 485–493.
  • Paranaíba, P. F., Ortega, E. M. M., Cordeiro, G. M. and Pascoa, M. A. R. (2012). The Kumaraswamy Burr XII distribution: Theory and practice. Journal of Statistical Computation and Simulation 82, 1–27.
  • Paranaíba, P. F., Ortega, E. M. M., Cordeiro, G. M. and Pescim, R. R. (2011). The beta Burr XII distribution with application to lifetime data. Computational Statistics and Data Analysis 55, 1118–1136.
  • Prudnikov, A. P., Brychkov, Y. A. and Marichev, O. I. (1986). Integrals and Series, Vol. 1. Amsterdam: Gordon and Breach Science Publishers.
  • Prudnikov, A. P., Brychkov, Y. A. and Marichev, O. I. (1992). Integrals and Series, Vol. 4: Direct Laplace Transforms. New York: Gordon and Breach Science Publishers.
  • Rodrigues, C., Cordeiro, G. M., Demétrio, C. G. B. and Ortega, E. M. M. (2011). The Weibull negative binomial distribution. Advances and Applications in Statistics 22, 25–55.
  • Shannon, C. E. (1948). A mathematical theory of communication. Bell System Technical Journal 27, 379–432.
  • Shao, Q. (2004). Notes on maximum likelihood estimation for the three-parameter Burr XII distribution. Computational Statistics and Data Analysis 45, 675–687.
  • Shao, Q. X., Wong, H., Xia, J. and Ip, W. C. (2004). Models for extreme using the extended three-parameter Burr XII system with application to flood frequency analysis. Hydrological Sciences Journal 49, 685–702.
  • Shore, J. E. and Johnson, R. W. (1980). Axiomatic derivation of the principle of maximum entropy and the principle of minimum cross-entropy. IEEE Transactions on Information Theory 26, 26–37.
  • Silva, R. B., Bourguignon, M., Dias, C. R. B. and Cordeiro, G. M. (2013). The compound family of extended Weibull power series distributions. Computational Statistics and Data Analysis 58, 352–367.
  • Silva, G. O., Ortega, E. M. M., Cancho, V. G. and Barreto, M. L. (2008). Log-Burr XII regression models with censored data. Computational Statistics and Data Analysis 52, 3820–3842.
  • Soliman, A. A. (2005). Estimation of parameters of life from progressively censored data using Burr XII model. IEEE Transaction on Reliability 54, 34–42.
  • Soofi, E. S. (2000). Principal information theoretic approaches. Journal of the American Statistical Association 95, 1349–1353.
  • Tahmasbi, R. and Rezaei, S. (2008). A two-parameter lifetime distribution with decreasing failure rate. Computational Statistics and Data Analysis 52, 3889–3901.
  • Wu, J. W., Chen, Y. I. and Chang, C. T. (2007). Statistical Inference based on progressively censored samples with random removals from the Burr type XII distribution. Journal of Statistical Computation and Simulation 77, 19–27.
  • Zografos, K. and Balakrishnan, N. (2009). On families of beta-and generalized gamma-generated distributions and associated inference. Statistical Methodology 6, 344–362.